Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 225, NWS Dodge City, KS

July 19, 1997Edwards County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 19, 1997, 9:01 PM CDT for Edwards County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 19, 1997, 9:01 PM CDT (02:01 UTC)
Expired
Jul 19, 1997, 9:50 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Edwards County, KS

The radar

The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 9:40 PM CDTHail 0.75Trousdale, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1706 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1706 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.8
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 200201 RRA
SVRDDC
KSC047-200250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
901 PM CDT SAT JUL 19 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 950 PM CDT
 
* SOME LOCATIONS AFFECTED
  FELLSBURG                  BY 905 PM CDT
  TROUSDALE                  BY 910 PM CDT

* AT 859 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES WEST OF TROUSDALE MOVING EAST AT 15 MPH.

THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND
SPEEDS GREATER THAN 55 MPH.  TAKE ACTION NOW TO PROTECT YOURSELF AND
YOUR PROPERTY.  MOVE INDOORS AND STAY AWAY FROM WINDOWS.

PARDKIN/STOUT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:56 PM CDT, 6 hours 5 minutes earlier.

Area forecast discussion, Jul 19, 2:56 PM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
256 PM CDT SAT JUL 19 1997

ALTHOUGH THE ENTIRE FORECAST PACKAGE TODAY IS FRAUGHT WITH THE USUAL
SUMMERTIME UNCERTAINTIES WHICH ACCOMPANY ABUNDANT LOW LEVEL MOISTURE
OVER THE HIGH PLAINS...THE GREATEST CHALLENGE IS ANTICIPATING
SUBSEQUENT EVOLUTION OF THE CLOSED UPPER LEVEL CYCLONE WHICH WAS
NORTHEAST OF PRATT EARLY THIS AFTERNOON. EXTENT OF CONVECTION AND CLOUD
COVER WITH CONSEQUENT TEMPERATURE VARIATIONS ALL ARE DEPENDENT UPON THE
POSITION OF THIS FEATURE THROUGH AT LEAST SUNDAY. ALSO OF CONCERN TODAY
IS THE FRONTAL ZONE WHICH OOZES SOUTHWARD INTO KANSAS DURING THE DAY
MONDAY.

ANALYSIS OF 12Z DATA REVEALED WEAKNESS IN THE H5 RIDGE WITH SEPARATE
CENTERS OVER WESTERN IOWA AND EASTERN NEW MEXICO. MINOR HEIGHT FALLS
WERE INDICATED ON THE 24 HOUR CHANGE ANALYSIS OVER WESTERN KANSAS WITH
RISES OVER THE MIDWEST. EASTWARD PROGRESSION OF THE UPPER LEVEL HIGH
MAY ALLOW FOR SOME SLOW NORTHWARD PROGRESSION OF THE UPPER LEVEL LOW
OVER SOUTH CENTRAL KANSAS...BUT DOUBT THAT IT WILL BE AS DRAMATIC AS
DEPICTED ON THE RAFS. ALREADY AT 18Z...SATELLITE AND PROFILER DATA
SUGGESTED THAT THE RAFS WAS TOO FAST IN KICKING THE SEMI-TROPICAL SYSTEM
NORTHWARD. THE AVN/ETA SOLUTIONS ARE MUCH SLOWER AND SEEM MORE
REASONABLE. THE ETA SOLUTION BECOMES SOMEWHAT SUSPECT AFTER 36
HOURS...WHEN IT INTENSIFIES A MINOR TROUGH OVER NORTHWESTERN OKLAHOMA
AND THE EASTERN TEXAS PANHANDLE WHILE WEAKENING THE PERSISTENT
SEMI-TROPICAL SYSTEM. CONVECTION DEVELOPING IN THE MODEL MAY BE
RESPONSIBLE FOR THE INTENSIFICATION. HOWEVER...SUSPECT THAT THE GREATER
CONCENTRATION OF CONVECTION AND LATENT HEAT RELEASE WILL CONTINUE NEAR
THE CURRENT SYSTEM AS IT MOVES SLOWLY NORTHWARD.

LIKELY CATEGORY POPS SEEM APPROPRIATE IN THE VICINITY OF THE UPPER
LEVEL LOW PRESSURE SYSTEM WITH MOST OF THE CONVECTION FIRING AFTER 05Z
AND PERSISTING INTO THE MORNING HOURS SUNDAY. GIVEN THE AMOUNT OF
MOISTURE AVAILABLE...WOULD NOT BE SURPRISED TO SEE LOCALLY EXCESSIVE
RAINFALL. A FLASH FLOOD WATCH SEEMS PREMATURE AT THIS TIME SINCE THE
GROUND OVER MOST OF THE DODGE CITY AREA OF RESPONSIBILITY STILL IS
RELATIVELY DRY. WILL KEEP FAIRLY HIGH POPS IN THE NORTHERN AND EASTERN
ZONES TO HANDLE THE MORNING CONVECTION WITH LESSER POPS ELSEWHERE.

BY SUNDAY NIGHT...THE UPPER LEVEL LOW SHOULD PROGRESS FAR ENOUGH EAST
TO HAVE A LESS DRAMATIC EFFECT ON SOUTHWESTERN KANSAS...AND WILL TRIM
POPS DOWN SOMEWHAT IN THE EASTERN ZONES. ELSEWHERE...CONVERGENCE ALONG
THE SEMI-PERMANENT TROUGH LINE ALONG THE KANSAS-COLORADO BORDER MAY BE
SUFFICIENT TO SUPPORT AFTERNOON AND EVENING THUNDERSTORMS. ALSO OF
CONCERN IS OUTFLOW FROM THE EXPECTED NOCTURNAL CONVECTIVE CLUSTER. WITH
BOTH BOUNDARIES WANDERING AROUND SOMEWHERE OVER SOUTHWESTERN
KANSAS...WILL KEEP 20-30 POPS GOING SUNDAY AND SUNDAY HIGHT IN THE
REMAINDER OF THE AREA.

THE VIGOROUS SHORT WAVE MOVING THROUGH EASTERN SASKATCHEWAN THIS
AFTERNOON SHOULD DROP SOUTHEASTWARD TOWARD THE GREAT LAKES ON
MONDAY...AND ANTICYCLOGENESIS BEHIND THE WAVE LIKELY WILL PUSH A COLD
FRONT SOUTHWARD INTO NORTHERN KANSAS BY AFTERNOON. WITH ABUNDANT
TROPICAL MOISTURE PERSISTING OVER THE STATE...EXPECT THAT CONVECTION
WILL INITIATE IN THE VICINITY OF THE FRONT DURING THE AFTERNOON AND
PROPAGATE SOUTHWARD DURING THE EVENING HOURS.

MOS TEMPERATURES SEEM REASONABLE AND WERE FOLLOWED FAIRLY CLOSELY.
ABOUT THE ONLY SIGNIFICANT DEVIATION FROM MOS WAS ADJUSTING POPS
DOWNWARD WEST OF THE ANTICIPATED TRACK OF THE UPPER LOW TONIGHT.

.DDC...NONE

DDC 066/087 066/089 065 4323
GCK 065/088 065/090 064 2233
EHA 064/092 063/092 063 2232
LBL 066/091 065/090 066 2223
HYS 066/085 066/088 063 7634
P28 070/089 071/090 069 6422

01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 10:01 PM CDTSevere Thunderstorm WarningDDCPawnee49 min
Jul 20, 1:25 AM CDTFlash Flood WarningDDCPratt3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.